Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 376, NWS Springfield, MO

July 13, 2003Jasper County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2003, 12:21 PM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 12:21 PM CDT (17:21 UTC)
Expired
Jul 13, 2003, 1:30 PM CDT
In force
69 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Cherokee County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS53 KSGF 131721
SVRSGF
KSC021-MOC097-145-131830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1221 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN MISSOURI
  SOUTHWESTERN JASPER COUNTY IN MISSOURI
  SOUTHEASTERN CHEROKEE COUNTY IN KANSAS

* UNTIL 130 PM CDT.

* AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL OR
  LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR GALENA...OR 10 MILES WEST OF JOPLIN...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARL JUNCTION BY 1230 PM CDT.
   GALENA BY 1235 PM CDT.
   AIRPORT DRIVE BY 1245 PM CDT.
   IRON GATES...WEBB CITY BY 1250 PM CDT.
   SHOAL CREEK DRIVE...JOPLIN...CARTERVILLE BY 1255 PM CDT.
   LEAWOOD...SILVER CREEK...DUQUESNE BY 105 PM CDT.

THE TOWNS OF RIVERTON...LOWELL...OAKLAND PARK...DENNIS ACRES AND
CLIFF VILLAGE ARE ALSO IN THE PATH OF THIS STORM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. THE LARGE HAIL FROM THIS STORM HAS THE 
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3722 9465 3705 9482 3678 9460 3677 9410
          3703 9414

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:00 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 13, 12:00 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION/MORNING OBS.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT SUN JUL 13 2003

.DISCUSSION...
LATEST RUC STILL INDICATED THAT THE MAIN LIFT THAT HAD GENERATED THE
STORMS THIS MORNING...WEAKENS BY 19Z...WITH ONLY WEAK BOUNDARIES
LEFT OVER WHICH MAY GENERATE RE-DEVELOPMENT ALONG THE ARKANSAS
BORDER...AND WEST OF CASSVILLE AFTER 22Z. 25H WIND PROFILER AND
UPPER DIVERGENCE ASSOCIATED WITH THE JET MAX...WITH TRANSLATE INTO
NORTHERN OKLAHOMA...WHICH CONTINUES TO LESSEN THE THREAT OF STORMS
BY 19Z.

LONG TERM (TUESDAY THROUGH SATURDAY)...
THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY
WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY
MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT
WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE
REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM
AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO
105 DEGREES ARE LIKELY DURING THE WEEK.

JLT

&&

.AVIATION...
THUNDERSTORMS OVER SOUTHWEST MISSOURI SHOULD BEGIN TO DIMINISH
DURING THE NEXT HOUR OR SO AS THE 80/70H MOISTURE
ADVECTION/CONVERGENCE WEAKENS. MAIN CONCERN THIS AFTERNOON IS
REDEVELOP AFTER 22Z...HOWEVER SHOULD BE CLOSER TO ARKANSAS BORDER
WHERE THE BEST MOISTURE CONVERGENCE WILL REMAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

JLT
Hazardous weather outlook, Jul 13, 6:27 AM CDT, 5 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS CONTAINING:

  BRIEF HEAVY RAINFALL
  HAIL TO THE SIZE OF HALF DOLLARS
  WIND GUSTS TO 60 MPH

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY SOUTH OF A FORT SCOTT...TO BOLIVAR...TO
  HOUSTON LINE TODAY.

  DISCUSSION:

  A SURFACE BOUNDARY WILL BE DRAPED ALONG THE ARKANSAS BORDER
  TODAY.  WEAK CONVERGENCE ALONG THIS BOUNDARY MAY TRIGGER ISOLATED
  THUNDERSTORMS ACROSS SOUTHEAST KANSAS...ALONG WITH WESTERN AND
  SOUTHERN MISSOURI.  WITH MODERATE INSTABILITY IN PLACE...A FEW
  STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS
  TO 60 MPH.  WITH WEAK VERTICAL WIND PROFILES...WIDESPREAD
  SEVERE WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
  AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT
  AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS.  ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE
  90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER
  70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE
  LOCATIONS.

  MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY.  IN
  ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE
  OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY
  NIGHT.  A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON
  SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Jul 13, 10:33 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    PIERCE CITY               MO   2.5 INCH HAIL
07/13/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 13, 10:41 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM    MONETT                    MO   .75 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 10:51 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    1 W MONETT                MO   1 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 11:37 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 AM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 AM    STOTTS CITY               MO   .75 INCH HAIL
07/13/03   LAWRENCE                       REPORTED BY PUBLIC.
Local storm report, Jul 13, 12:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    PURDY                     MO   2.75 INCH HAIL
07/13/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Jul 13, 12:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 AM    4 W BRONAUGH              MO   .88 INCH HAIL
07/13/03   VERNON                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:50 AM CDTSevere Thunderstorm WarningSGFMcDonald40 min
Jul 13, 7:31 AM CDTSevere Thunderstorm WarningSGFNewton44 min
Jul 13, 8:00 AM CDTSevere Thunderstorm WarningSGFJasper45 min
Jul 13, 8:47 AM CDTSevere Thunderstorm WarningSGFNewton43 min
Jul 13, 9:28 AM CDTSevere Thunderstorm WarningSGFNewton32 min
Jul 13, 9:41 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald64 min
Jul 13, 9:59 AM CDTSevere Thunderstorm WarningSGFLawrence, Newton61 min
Jul 13, 10:27 AM CDTSevere Thunderstorm WarningSGFJasper48 min
Jul 13, 10:57 AM CDTSevere Thunderstorm WarningSGFLawrence63 min
Jul 13, 11:17 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon73 min
Jul 13, 11:57 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Jul 13, 1:28 PM CDTSevere Thunderstorm WarningSGFNewton77 min
Jul 13, 1:29 PM CDTSevere Thunderstorm WarningSGFBarry76 min
Jul 13, 2:15 PM CDTFlash Flood WarningSGFBarry3 hr
Jul 13, 3:22 PM CDTSevere Thunderstorm WarningSGFOzark53 min
Jul 13, 3:50 PM CDTSevere Thunderstorm WarningSGFChristian55 min
Jul 13, 4:14 PM CDTSevere Thunderstorm WarningSGFOzark61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.